Alert archive / Texas / River Flood Warnings in 2016

River Flood Warning 10, NWS Midland/Odessa, TX

August 28, 2016Brewster County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Aug 28, 2016, 10:02 PM CDT for Brewster County, Texas. It took effect at Aug 29, 2016, 12:45 AM CDT. It was in force for 44 hr.

The area

The outline as issued.

The facts

Issued
Aug 28, 2016, 10:02 PM CDT (03:02 UTC)
In effect from
Aug 29, 2016, 12:45 AM CDT
Expired
Aug 30, 2016, 8:28 PM CDT
In force
44 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Brewster County, TX

The river

Written for the forecast point Rio Grande at Castolon (CSTT2). The gauge peaked at 15.79 ft at Aug 28, 2016, 11:00 PM CDT.

actionminormoderate510152008/2908/3008/3109/01
Action stage
13 ft
Minor stage
15 ft
Moderate stage
19 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08374550, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

985 
WGUS44 KMAF 290302
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1002 PM CDT SUN AUG 28 2016

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Castolon affecting Brewster County
  
.Thunderstorms have produced heavy rainfall along the Rio Grande and 
associated tributaries Brewster County this evening.  The Terlingua 
Creek watershed has received several inches of rainfall over the past
several hours, and Terlingua Creek is rapidly rising.  This will 
result in rapid rises on the Rio grande overnight, from Santa Elena
Canyon, where Terlingua Creek empties into the Rio Grande, downstream
through at least Cottonwood Campground in Big Bend Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued Monday morning.

&&

TXC043-291902-
/O.NEW.KMAF.FL.W.0010.160829T0545Z-160831T0128Z/
/CSTT2.1.ER.160829T0545Z.160829T1200Z.160829T1328Z.NO/
1002 PM CDT SUN AUG 28 2016

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Castolon.
* until Tuesday evening, or until the warning is cancelled.
* At  9PM Sunday the stage was 9.2 feet (2.8 meters).
* flooding is forecast.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...Rise above flood stage by after midnight tomorrow and 
  continue to rise to near 16.7 feet (5.1 meters) by tomorrow 
  morning.  The river will fall below flood stage by tomorrow 
  morning.
* Impact...At 15.0 feet (4.6 meters), the river reaches minor flood 
  stage, and lowland flooding begins.  The river begins to flood the 
  road between Santa Elena Canyon and Cottonwood Campground in Big 
  Bend National Park.  The river begins to flood the parking lot at 
  Santa Elena Canyon, and cut off the nature trail into the canyon.  
  Campers in Cottonwood Campground need to prepare for possible 
  evacuations.

This crest compares to a previous crest of 16.6 feet (5.0 meters) on 
Jun 20 2009.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Mon   Mon
                                                1AM   7AM   1PM   7PM
  Castolon       13.0 15.0    9.2   Sun  9 PM  15.4  16.7   9.8   6.7

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Mon   Mon
                                                1AM   7AM   1PM   7PM
  Castolon        4.0  4.6    2.8   Sun  9 PM   4.7   5.1   3.0   2.0

&&

LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340 2900 10349


$$
1 follow-up statement
761 
WGUS84 KMAF 300708
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 AM CDT TUE AUG 30 2016

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Castolon affecting Brewster County
  
.Water levels were high on the Rio Grande at Castolon but have receded
to below action stage. Levels are expected to remain below action stage
baring additional rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

This will be the last statement.

&&

TXC043-300738-
/O.CAN.KMAF.FL.W.0010.000000T0000Z-160831T0128Z/
/CSTT2.1.ER.160829T0310Z.160829T0345Z.160829T0539Z.NO/
208 AM CDT TUE AUG 30 2016

The Flood Warning is cancelled for
  the Rio Grande at Castolon.
* At 1AM Tuesday the stage was 12.2 feet (3.7 meters).
* Fell below flood stage at  0:39 AM Monday.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river will continue to fall to 10.3 feet (3.1 
  meters) by tomorrow morning.

This crest compares to a previous crest of 16.0 feet (4.9 meters) on 
Aug 29 2016.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Tue   Tue   Wed
                                                7AM   1PM   7PM   1AM
  Castolon       13.0 15.0   12.2   Tue  1 AM   7.7  12.4   8.4   7.4

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Tue   Tue   Wed
                                                7AM   1PM   7PM   1AM
  Castolon        4.0  4.6    3.7   Tue  1 AM   2.3   3.8   2.6   2.3

&&

LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340 2900 10349


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 28, 5:25 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 28, 5:25 PM CDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
525 PM CDT SUN AUG 28 2016

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

Area radars show widespread convection across West Texas and
Southeast New Mexico this afternoon, firing off multiple
boundaries, including one approaching KMAF from the south. Models
suggest this could carry one well into the overnight hours, and
we'll update termianls as needed. Otherwise, forecast soundings
suggest widespread stratus developing overnight, w/LIFR cigs
possible KMAF/KCNM/KHOB near 12Z or so. MVFR conditions should
prevail further S and W. Cigs look slow to scatter out Monday
afternoon, if at all.

&&

.PREV DISCUSSION... /issued 137 PM CDT SUN AUG 28 2016/

DISCUSSION...
Started the day stuck between an upper low over the 4 corners
region and one on the TX coast with the sub tropical ridge
extending in from VA. The 4 corners low will get pulled NE while
the gulf low meanders down the coast before weakening. By mid week
the upper ridge will become more established over the Central
Plains with the next upper trough swinging over the NW late in the
week.

A surface ridge will build south Monday pushing a weak boundary
through the area with the wind becoming east to northeast.  As far
as temps not expecting much change in overnight readings.  With
plentiful clouds and rain/outflows will keep temps below normal
through midweek.

Currently in a wet pattern... still looking good for heavy rain
potential in SE NM but timing may be a little later... not just
tonight but may carry well into Monday.  May start first in Lea Co
with precip moving down into/developing over Eddy later.  The
Excessive Rainfall Outlook for tonight does have a slight risk over
SE NM down to Alpine.  Have considered a Flash Flood Watch for
tonight and possibly tomorrow mainly for SE NM but after
coordinating with ABQ and LUB have decided to wait for the time
being.  This afternoon have storms firing over the Davis Mtns...
Marfa Plateau... and along the Eastern Permian Basin.  Rain chances
continue in the forecast through Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  87  69  86 /  30  40  40  40
Carlsbad                       68  80  67  80 /  60  60  60  60
Dryden                         72  89  72  88 /  30  40  40  40
Fort Stockton                  67  83  66  83 /  40  50  50  40
Guadalupe Pass                 62  72  61  72 /  50  60  60  60
Hobbs                          64  80  64  80 /  60  60  60  50
Marfa                          60  77  61  76 /  50  60  50  50
Midland Intl Airport           69  84  68  85 /  40  50  50  40
Odessa                         70  85  67  85 /  40  50  50  40
Wink                           70  86  69  85 /  50  50  50  50

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

44/84/44
Hazardous weather outlook, Aug 28, 1:55 PM CDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CDT SUN AUG 28 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
155 PM CDT SUN AUG 28 2016 /1255 PM MDT SUN AUG 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS CAPABLE OF HEAVY RAINFALL,
LOCALIZED FLASH FLOODING AND FREQUENT LIGHTNING STRIKES WILL BE
POSSIBLE THROUGH TONIGHT. ELEVATED FLOWS, IF NOT FLOODING WILL BE
POSSIBLE ON THE RIO GRANDE RIVER, OR THE PECOS RIVER IN NEW
MEXICO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA
THROUGH WEDNESDAY.  HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL
CONTINUE TO BE THE MAIN CONCERN WITH THESE STORMS, ALONG WITH
FLOODING ALONG THE RIO GRANDE, IF NOT THE PECOS RIVER IN SOUTHEAST
NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:15 PM CDTFlash Flood WarningMAFBrewster, Pecos, Terrell3 hr
Aug 28, 8:20 PM CDTAreal Flood AdvisoryMAFTerrell3 hr
Aug 28, 9:44 PM CDTAreal Flood AdvisoryMAFGaines3 hr
Aug 28, 10:39 PM CDTFlash Flood WarningMAFGaines3 hr
Aug 28, 11:08 PM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Aug 28, 11:28 PM CDTAreal Flood AdvisoryMAFDawson3 hr
Aug 29, 12:59 AM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Aug 29, 1:25 AM CDTAreal Flood WarningMAFGaines6 hr
Aug 29, 1:31 AM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Aug 29, 3:48 AM CDTAreal Flood AdvisoryMAFDawson, Martin3 hr
Aug 29, 3:56 AM CDTAreal Flood WarningMAFAndrews, Gaines6 hr
Aug 29, 4:33 AM CDTFlash Flood WatchMAFAndrews, Crane, Dawson, Ector, Gaines, Loving and 7 more47 hr
Aug 29, 7:36 AM CDTAreal Flood WarningMAFAndrews, Gaines3 hr
Aug 29, 1:14 PM CDTAreal Flood AdvisoryMAFAndrews3 hr
Aug 29, 1:26 PM CDTFlash Flood WarningMAFAndrews, Gaines4 hr
Aug 29, 3:06 PM CDTAreal Flood AdvisoryMAFEctor3 hr
Aug 29, 5:51 PM CDTAreal Flood AdvisoryMAFPecos, Ward3 hr

Nearby

River Flood Warnings in Texas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.